Home                Sitemap                Contact Us

Sad In The Sack

Recently, a young couple came to see me.  The man’s face seamed oddly familiar.  Where had I seen him…?  And then, in a flash, I got it.  SAD SAC! Yes, that’s  who he was.  I have read just too many of Sad Sack’s comics in my childhood  to make a wrong diagnosis.  It was  truly unbelievable.   This man looked like he was going to burst into tears any minute.

‘It’s  obvious that something’s wrong,’ I began insightfully, ‘What is it?’
‘What isn’t  wrong might be more appropriate question,  doctor,’ said the wife, spewing fire.

She looked  like an  angry  volcano on the  verge of an eruption.  I told my self  help is the best help that I’d  better tread carefully.  This was land mine territory.

‘It’s been two years since we got married, but I’m still a virgin,’ she said.
‘Aah, that explains it!’  I though to myself, no one  bit surprised.  ‘And why is that so?’  I asked

It turned out that Mr sad in the sack had been suffering from  depression for the past several years.  He was  brilliant at his job, albeit highly stressed.  He had been put on high doses  of anti-depressant medication – a combination  of fluoxetine and sertraline (both SSRI or Selective  Serotonin Re uptake Inhibitor drugs).  He now had no libido or desire whatsoever, no erections, and couldn’t even ejaculate.  Hardly surprising, therefore, that Ms Volcano was still a virgin.  It took four months   to solve Mr Sad Sack’s  problem.  He was advised to go for counseling and his anti-depressant medication doses  were gradually  tapered until he was finally weaned off them.  With a little help   from  other  oral medication and penile injections, the marriage was finally consummated.

Depression is, according to many experts, the most common, under-diagnosed and under-treated disease among humans.  It can cause sexual dysfunction in both the sex addict.  Mild depression in men is associated with a 42.3 percent  incidence of overall impotence  and the figure goes up to 100 percent for major depression.  The additional bad news is that many drugs used to treat  depression themselves can affect  libido and  the better orgasm diet adversely, thus compounding the problem.  Recently, depression has also been shown to co-exist with cardiovascular disease and  erectile dysfunction in the form of a clinical triad, or a disease patient.  SSRIs  have revolutionized the  treatment  of depression during the past few years.  This class of antidepressants includes  such drugs as Prozac ® (fluoxetine), Paxil ® (paroxetine), and Zoloft® (sertraline).  In India, there same drugs are marketed  under several different generic names.  But even when  SSRIs are prescribed to appropriate patients, they are not perfect.  Recently,  researchers  have found that adverse sexual side effects, notably  libido loss andrological  orgasmic difficulty, can occur  in fifty per cent of those taking SSRIs.  So, if you’re on SSRI and you’re  suddenly  having  sexual problems,  the  medicine might be to blame.  And it’s time to talk to your doctor  about it.

Many physicians fail to mention the potential  sexual side effects of SSRIs to their patients.  Peraphilias this is because  they are not aware of recent studies, don’t want to scare patients, or are simply short on time.  Without being warned about the side effects, patients may have no idea that their problems could be related to the medicines.

However, there are solutions. Stopping the medicine usually solves the sexual problem, but for safety this should only be done under a doctor’s supervision.  A physician who suspects SSRI-related sexual dysfunction may also consider lowering the dose, switching  to a non-SSRI anti-depressant, or suggesting  that the patient  take a drug holiday.  For  instance, a patient who hopes  to have sex on Saturday evening might stop taking the drug a few days before, depending on how long the specific  drug stays in the bloodstream.

How well these strategies work depends on the specific drug and the individual patient.  Complicating  the doctor’s decision about what to do is the possibility that the depressions itself might be causing the sexual problem.  In addition, there is lack of agreement and knowledge  among doctors about how to best treat SSRI related sexual  dysfunction, because the problem is newly recognized.

But the bottom line, for anyone on an SSRI, is that no one should sacrifice sexual satisfaction  for psychological health without  first exploring what can be done.  Hopefully, you can have both a good sex life and psychological well-being.

Meantime, I’m told that Ms Volcano still erupts, but for entirely different  reasons nowadays.